Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
CWD Answers Archives

Review the entire archive according to the date it was posted.

CWD_Answers_Icon
July 23, 2015

Aches and Pains, Insulin Analogs

advertisement
Question from St. Catharines, Ontario, Canada:

My 15-year-old son has always been very athletic, playing many sports but, during the last few years, he has been experiencing severely tight muscles and pain the day after exercise. He is tight from his neck to his ankles; most doctors can’t believe how tight he is. I have read that Lantus may contribute to the muscle pain and tightness. Is this a side effect of Lantus and should we consider changing to another long acting insulin to see if his conditions improve? We have been to many specialists including our diabetes team, an orthopedic surgeon and a neuromuscular doctor who can see no evidence of a muscle disease or bone problem. He has also had two MRIs. Can his diabetes or Lantus be causing this? Do you have any suggestions? He is currently taking Lantus and NovoRapid by injection and his last A1c was 7.7.

Answer:

From: DTeam Staff

It is not likely that the Lantus is the culprit and also not likely that his diabetes is the culprit unless his glucose control is quite abnormal with very high A1c levels. He should have muscle enzymes (CPK and aldolase) checked, if not already done, and if he were receiving a statin for treatment of lipid abnormalities, which might be a culprit. Also, he should have thyroid functions (T4 and TSH) checked as well since subtle thyroid dysfunction may rarely cause muscle problems without much else. It is quite easy to change from Lantus to Levemir and, with the assistance of your diabetes team, you can accomplish this with little problem.

SB